ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2006) 12 P2

The effect of bisphosphonates on calcium and parathyroid hormone levels in patients with primary hyperparathyroidism over 2 years

MJ Knight & PJ Hyatt


North Middlesex University Hospital NHS Trust, London, United Kingdom.


Introduction

Primary Hyperparathyroidism (PHPT) has a prevalence of 1/1000, with only 20% of patients being symptomatic, and was previously considered to be a benign condition. Recent evidence shows increased mortality in PHPT patients, primarily from cardiovascular disease, peptic ulcers and osteoporotic fractures. Parathyroidectomy reduces mortality in PHPT patients. High parathyroid hormone (PTH) levels may increase mortality independently of raised calcium (Ca). USA guidelines offer criteria for surgical management and protocols for monitoring patients. Oral bisphosphonates are often used for medical management but they may break the negative feedback effect of Ca leading to further elevation of PTH levels and potentially long term adverse effects. The effect of bisphosphonates on serum Ca and PTH levels over time was assessed.

Method

The effect of bisphosphonates (alendronate or risedronate) on Ca and PTH was analysed by retrospective audit of case notes from 45 patients. Ca values were measured over a mean of 25.4 months and PTH values over 19.1 months. Patients with abnormal Ca levels due to other causes (e.g. malignancy) were excluded. Student’s T-test was used.

Results

For patients without bisphosphonate treatment, mean Ca levels decreased significantly by 0.097 mmol/l (range −0.002 to −0.19 mmol/l Ca; P<0.05) and PTH levels did not change significantly (range −20.3 to +104.7 pg/ml PTH; mean 42.1 pg/ml). In patients on bisphosphonates, Ca levels did not show a significant change (range −0.141 to +0.06 mmol/l Ca; mean −0.039 mmol/l) and mean PTH levels increased significantly by 35.4 pg/ml (range +7.93 to +62.8 pg/ml PTH).

Discussion

No beneficial decrease in Ca levels was seen in patients on bisphosphonates. PTH levels increased significantly in patients on bisphosphonates, with a potential for adverse outcome due to direct effects of PTH on cardiovascular tissues (e.g. vascular endothelium and cardiac myocytes). These results suggest that the long-term routine treatment of PHPT patients with bisphosphonates could be detrimental.

Article tools

My recent searches

No recent searches.